Altered Mental Status in a Patient With Insulin-Dependent Diabetes





Case Study


A rapid response event was initiated for a patient with a blood glucose reading by finger stick of <10 mg/dL. On arrival of the rapid response team, the patient was somnolent but arousable to tactile stimuli. Nursing staff reported that the patient was a 75-year-old male with a history of end-stage renal disease on hemodialysis, type 2 diabetes mellitus, and congestive heart failure, who was admitted to the hospital for management of volume overload in the setting of missed dialysis. The patient had a malfunctioning atrioventricular (AV) fistula and was scheduled for fistula repair. He had been made nil per os (NPO) the night prior. It was noted that he received two-thirds of his usual dose of long-acting subcutaneous insulin and three units of short-acting insulin with a bedtime snack last evening. The patient’s nurse noted that the patient has mentioned that his diabetes was difficult to control, and he often experienced wide fluctuations in his blood glucose.


Vital Signs





  • Temperature: 98.9 °F, axillary



  • Blood Pressure: 105/85 mmHg



  • Heart Rate: 110 beats per min (bpm) – sinus tachycardia on telemetry



  • Respiratory Rate: 12 breaths per min



  • Pulse Oximetry: 98% oxygen saturation on room air



Focused Physical Examination


A quick exam showed a frail elderly gentleman lying in bed with his eyes closed. He was arousable to medium pressure sternal rub, was protecting his airway, and was able to answer simple yes/no questions. However, he would quickly return to his somnolent state once the verbal and tactile stimulation was withdrawn. His pupils were equal and reactive to light. He moved all his extremities spontaneously but was unable to follow complex commands. His skin was clammy to touch, and his heart sounds revealed tachycardia and a flow murmur because of AV fistula. His chest was clear bilaterally.


Interventions


A cardiac monitor and pacer pads were attached to the patient immediately. One ampule of intravenous 50% dextrose was ordered. However, the patient was noted to lack adequate IV access. One dose of intramuscular glucagon was administered while awaiting placement of IV line. Once the IV line was established, the ampule of dextrose was administered. Repeat blood glucose check after 1 min was 80 mg/dL. The patient was initiated on 10% intravenous dextrose infusion given concern for worsening volume overload with the 5% solution. He was retained on the medical floor with frequent glucose checks till his procedure.


Final Diagnosis


Altered mental status secondary to hypoglycemia.


Hypoglycemia


Hypoglycemia is a common occurrence on medical floors, with an estimated prevalence of 3.5% in a non-ICU setting. Various factors contribute to the increased risk of deranged blood glucose control during hospitalization, namely, change in diet because of illness, dietary restrictions placed during hospitalization or dislike of hospital food, any discrepancy between insulin administration and meals, inadequate adjustment to insulin dose upon hospitalization, concomitant use of medications such as steroids, prolonged periods without meals such as during NPO while awaiting procedures, and changes in renal function which can lead to decreased insulin clearance. Other risk factors associated with the development of hypoglycemia are discussed in Table 57.1 .



Table 57.1

Risk factors associated with the development of hypoglycemia









Risk factors for hypoglycemia



  • Advanced age



  • Concomitant use of more than one hypoglycemic agent



  • Pharmacokinetic or pharmacodynamic drug interactions



  • Inappropriate dose or misuse of the offending drug



  • Hepatic dysfunction




  • Tight glycemic control in older patients with diabetes



  • Recent or excessive alcohol intake



  • Increased carbohydrate utilization or reduced glycogen stores



  • History of hypoglycemia



  • Recent hospitalization

Only gold members can continue reading. Log In or Register to continue

Nov 19, 2022 | Posted by in CRITICAL CARE | Comments Off on Altered Mental Status in a Patient With Insulin-Dependent Diabetes
Premium Wordpress Themes by UFO Themes